1 dead, 2 survive overdoses on Highway 151 in Dane County

By  | 

YORK, Wis.(WMTV)-- A 59 year-old man died after overdosing behind the wheel of a pick-up truck on US Highway 151. The Dane County Sheriff's Office said two others were taken to Columbus Community Hospital after suffering an apparent opiate related overdose.

Drug Enforcement Administration / MGN

Around 5:38p.m. Wednesday the pick-up truck was reported to be stopped in traffic on Hwy 151 at CTH V in the town of York. When deputies arrived, the driver was unresponsive and despite life saving efforts the man was pronounced dead at the scene.

The sheriff's office said a female passenger was given Narcan. All three passenger appeared to have overdosed on heroin.

"They were in traffic, stopped, and at that time of night traffic is going at least 70 miles-per-hour and they're stationary in the lane," said Dane County Sheriff Dave Mahoney.

Mahoney said deputies are responding to overdoses at an epidemic level. He said on average, 12 to 15 times a week and between two and three of those happen in traffic.

"We're seeing these incidents occur in the City of Madison, with cars stopped at intersections. In bank teller lanes, in drive-up, fast food lanes and in other public venues where individuals are overdosing on their use of heroin," said Mahoney.

Mahoney said overdoses are happening everywhere because people are in a rush to get high. He added, the heroin epidemic hits all socioeconomic levels, and ages- from middle school to adulthood.

Mahoney said the county and local communities are spending several hundred-thousand dollars to make sure every officer and paramedic has Narcan, a nasal spray that reverses overdoses.

"Every life we save is a potential change in behavior. It's very fortunate we have the dollars that are being budgeted for Narcan. Because if we weren't doing that we would be burying bodies on overdoses," said Mahoney.